Virginia, 2014

Damaging Wind in Virginia, September 1, 2014

September 1, 2014 · NWS LWX · 1 event in 1 county or zone

Warm and humid conditions persisted across the Mid Atlantic. Heating led to showers and thunderstorms across the higher elevations which moved eastward throughout the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Warm and humid conditions persisted across the Mid Atlantic. Heating led to showers and thunderstorms across the higher elevations which moved eastward throughout the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 1:41 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 1:41 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT MON SEP 1 2014

.SYNOPSIS...
A BERMUDA HIGH WILL PERSIST THROUGH TUESDAY. A COLD FRONT WILL
CROSS THE AREA TUESDAY NIGHT...FOLLOWED BY HIGH PRESSURE THROUGH
THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTIVE TEMPERATURES HAVE BEEN REACHED ACROSS THE CWA...CU HAVE
BECOME MORE PRONOUNCED AND AN UPTICK IN SHOWERS HAVE BEEN OBSERVED
OVER THE LAST HOUR OR TWO.

CONVECTION WILL LIKELY GROW INTO THUNDERSTORMS AS PEAK HEATING
CONTRIBUTES TO INCREASED INSTABILITY. LOW LEVELS REMAIN MOIST AS
WELL...WITH DEWPOINTS WITHIN A COUPLE DEGREES OF 70 DEGREES ALTHOUGH
PRECIPITABLE WATERS LIKELY HAVE DECREASED A LITTLE BIT DUE TO
MID-LEVEL DRY AIR.

BASED ON RADAR TRENDS AND INCORPORATING LATEST RUNS OF HIGH
RESOLUTION MODELS...CONVECTION OVER WESTERN MD/EASTERN WV/NORTHERN
VA WILL MOVE EASTWARD OVER THE NEXT SEVERAL HOURS. ADDITIONAL
CONVECTION UPSTREAM COULD ALSO MAKE IT INTO THE CWA BEFORE SUNSET.
GIVEN THE HIGH MOISTURE ENVIRONMENT...HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN WITH THUNDERSTORMS BUT STORM MOTION SHOULD BE
SUFFICIENT ENOUGH TO LIMIT FLASH FLOOD POTENTIAL. CAN/T RULE OUT
LOCALLY GUSTY WINDS IN STRONGER STORMS EITHER BUT GIVEN WEAK SHEAR
SEVERE RISK IS LOW.

MUCH OF THE ACTIVITY WILL MOVE EAST/DISSIPATE BY THE TIME THE SUN
SETS...ALTHOUGH CAN/T RULE OUT A ROGUE SHOWER ACROSS THE HIGHLANDS
THROUGH MUCH OF THE EVENING.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
COLD FRONT WILL STILL BE LOCATED ACROSS THE OHIO VALLEY AT 12Z TUE.
BUT FRONT WILL MARCH EASTWARD THROUGH THE DAY...MAKING IT TO THE
POTOMAC HIGHLANDS BY LATE AFTERNOON. PRE-FRONTAL ENVIRONMENT WILL BE
WARM AND MOIST...BUT CONVECTION LIKELY WAITS UNTIL THE FRONT GETS
CLOSER TO THE CWA AND HAVE POPS EXPANDING EASTWARD WITH TIME HIGHEST
IN THE EVENING ACROSS THE INTERSTATE 95 CORRIDOR.

THERE IS THE RISK FOR A FEW STORMS TO BECOME SEVERE /DAMAGING WIND
GUSTS/ TUESDAY...ESPECIALLY BEFORE DARK DUE TO THE COMBINATION OF
INSTABILITY AND INCREASED SHEAR. CONFIDENCE IS LOWER FURTHER
DOWNSTREAM ONCE THE SUN SETS. FRONT MOVES THROUGH AT NIGHT. POPS
LOWER FROM WEST TO EAST.

DRIER AIR MOVES IN FOR WEDNESDAY WITH THE RETURN OF SUNSHINE. WHILE
DEWPOINTS ARE LOWER...DOWNSLOPING WILL SUPPORT ABOVE NORMAL
TEMPERATURES WHICH STILL MAY BE NEAR 90. SAME TYPE OF SCENARIO ON
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WEAK SURFACE TROUGH...MOISTURE AND WEAK PVA MAY BE ENOUGH TO SUPPLY
A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS FRIDAY. INCREASED MOISTURE
AND THE PASSAGE OF COLD FRONT WILL SUPPORT DEVELOPMENT OF STRONGER
ACTIVITY OVER THE WEEKEND AND INTO MONDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCT SHRA/TSRA WILL MOVE EASTWARD ACROSS THE HUBS OVER THE NEXT
SEVERAL HOURS...LIKELY ENDING BY SUNSET. VCTS CURRENTLY IN
TAFS...BASED ON RADAR TRENDS MAY NEED TO AMEND FOR TSRA INCLUSION.
REST OF THE NIGHT INTO TUESDAY MORNING SHOULD BE DRY...TSRA POSSIBLE
AGAIN TUESDAY AFTERNOON/EVENING AHEAD OF A COLD FRONT.

NO SIGNIFICANT WEATHER EXPECTED MID TO LATE WEEK.

&&

.MARINE...
PRIMARY CONCERN THIS EVENING WILL BE GUSTY WINDS AND LIGHTNING IN
SCATTERED SHOWERS AND THUNDERSTORMS THAT AFFECT THE WATERS THROUGH
EARLY EVENING. ACTIVITY SHOULD DIMINISH WITH SUNSET. APPROACHING
COLD FRONT WILL LIKELY PRODUCE SCATTERED THUNDERSTORMS LATE TUESDAY
AFTERNOON AND EVENING AS WELL...WITH GUSTY WINDS AGAIN POSSIBLE.
FRONT MOVES THROUGH TUESDAY NIGHT WITH HIGH PRESSURE BUILDING IN FOR
WEDNESDAY.

SOUTHERLY CHANNELLING/SCA CONDITIONS COULD BE POSSIBLE LATE
FRIDAY. COLD FRONT EXPECTED TO MOVE THROUGH OVER THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP/CEM
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...CEM
AVIATION...BPP/CEM
MARINE...BPP/CEM
Hazardous weather outlook, Sep 1, 2:12 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT MON SEP 1 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
312 PM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS OVER THE
TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY WHICH COULD
PROMPT SPECIAL MARINE WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
312 PM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS ARE
POSSIBLE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Sterling radar (KLWX), 18 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
September 1, 2:46 PM EST
Where
Fairfax County, 0.79 mi W of Kenmore
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.951, -77.285

A large tree limb was down near the intersection of Browns Mill Road and Beulah Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542520.